Alert archive / Tennessee / Flash Flood Warnings in 2005

Flash Flood Warning 24, NWS Memphis, TN

July 17, 2005Shelby County, Tennessee; DeSoto County, Mississippi

NWS Memphis, TN issued this flash flood warning at Jul 17, 2005, 7:03 PM CDT for Shelby County, Tennessee; DeSoto County, Mississippi. It was in force for 117 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2005, 7:03 PM CDT (00:03 UTC)
Expired
Jul 17, 2005, 9:00 PM CDT
In force
117 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties DeSoto County, MS, Shelby County, TN

The radar

The Memphis radar (KNQA), 28 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 8:00 PM CDTFLOODSoutheast Memphis, TNSTREET FLOODING REPORTED AT PARK AND RIDGEWAY ROADS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 0.1 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2005-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2005-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2117 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
948 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 180004
FFWMEG
MSC033-TNC157-180200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
703 PM CDT SUN JUL 17 2005

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DESOTO COUNTY IN NORTHWEST MISSISSIPPI
  SHELBY COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 900 PM CDT

* AT 702 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN OVER THE WARNED AREA. THUNDERSTORMS WILL CONTINUE
  TO MOVE FROM SOUTHWEST TO NORTHEAST ACROSS GENERALLY THE SAME
  AREAS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKELAND...
  SOUTHEAST MEMPHIS...GERMANTOWN...EADS...ARLINGTON...SOUTHAVEN...
  HORN LAKE...HERNANDO AND EUDORA.

.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0
8 7 5.

LAT...LON 3536 8978 3483 9035 3471 9009 3522 8960

$$
1 follow-up statement
000 
WGUS74 KMEG 180105
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
804 PM CDT SUN JUL 17 2005

MSC033-TNC157-180114-
DESOTO MS-SHELBY TN-
804 PM CDT SUN JUL 17 2005

...THE FLASH FLOOD WARNING FOR SHELBY AND DESOTO COUNTIES IS
CANCELLED...

RAIN HAS DIMINISHED ACROSS SHELBY AND DESOTO COUNTIES WITH FLASH 
FLOODING NO LONGER A THREAT.

LAT...LON 3536 8978 3483 9035 3471 9009 3522 8960

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 2:58 PM CDT, 4 hours 5 minutes earlier.

Area forecast discussion, Jul 17, 2:58 PM CDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
258 PM CDT SUN JUL 17 2005

.DISCUSSION...

NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE
MID-SOUTH THIS AFTERNOON AND MOVE NORTHEASTWARD ACROSS THE AREA.
THE ATMOSPHERE REMAINS VERY MOIST (PRECIPITABLE WATERS AT OR ABOVE 2
INCHES) AND IS BECOMING INCREASINGLY UNSTABLE AS AFTERNOON HEATING
CONTINUES. ANY OF THE THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND
EVENING WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL AMOUNTS...AND
POSSIBLE FLASH FLOODING...ESPECIALLY WHERE STORMS TRAIN ACROSS THE
SAME AREAS. OVERALL CONVECTIVE COVERAGE WILL DIMINISH LATER TONIGHT
WITH THE LOSS OF DAYTIME HEATING. THERE WILL STILL BE SOME CHANCES
FOR SHOWERS AND THUNDERSTORMS AFTER MIDNIGHT...AS THE AIRMASS WILL
CONTINUE TO REMAIN VERY MOIST AND A WEAKENING UPPER LEVEL TROUGH AXIS
WILL REMAIN ACROSS PORTIONS OF THE MID-SOUTH.

A BERMUDA HIGH PRESSURE SYSTEM POSITIONED OVER THE SOUTHEAST U.S.
THIS AFTERNOON WILL CONTINUE TO SLOWLY BUILD WESTWARD OVER THE AREA
THROUGH MONDAY. THE AIRMASS WILL REMAIN VERY MOIST OVER THE REGION
ON MONDAY AND WITH ONLY LIMITED SUBSIDENCE OVER THE AREA...EXPECT
SCATTERED AIRMASS THUNDERSTORMS TO DEVELOP ONCE AGAIN ON MONDAY.
HEAVY RAIN WILL ONCE AGAIN BE POSSIBLE WITH ANY STORMS THAT
DEVELOP. THE OVERALL COVERAGE WILL BE LESS ON MONDAY THOUGH AS THERE
WILL BE SLIGHTLY HIGHER HEIGHTS IN ASSOCIATION WITH THE BUILDING
BERMUDA HIGH. THIS FEATURE WILL HELP TO REPLACE THE PERSISTENT
WEAK UPPER LEVEL TROUGH THAT HAS BEEN OVER THE REGION THIS WEEKEND.

BY MONDAY NIGHT INTO TUESDAY...AN UPPER LEVEL TROUGH THAT IS
CURRENTLY MOVING EAST ACROSS THE NORTHERN PLAINS STATES TODAY WILL
HELP TO SEND A COLD FRONT TOWARDS THE MID-SOUTH BY MONDAY NIGHT.
MODELS ARE CURRENTLY INDICATING THAT THE FRONT WILL STALL OUT JUST
TO OUR NORTH...AND THIS MAKES SENSE SINCE THE UPPER TROUGH WILL BE
LIFTING UP INTO SOUTHEAST CANADA AND THE UPPER RIDGE OVER THE
SOUTHEAST U.S. WILL CONTINUE TO STRENGTHEN. DUE TO THE CLOSE
PROXIMITY OF THE FRONT THOUGH...AND POSSIBLE OUTFLOW BOUNDARIES
MOVING SOUTH INTO OUR AREA FROM CONVECTION THAT SHOULD DEVELOP ALONG
THE FRONT TO OUR NORTH...HAVE KEPT POPS IN THE HIGH CHANCE RANGE FOR
MONDAY NIGHT AND TUESDAY.

FOR THE EXTENDED...A STRONG UPPER RIDGE WILL BUILD OVER THE WESTERN
STATES FOR THE MIDDLE AND END OF THE WEEK. THIS WILL LEAVE SLIGHTLY
LOWER HEIGHTS OVER OUR AREA THROUGH THE END OF THE WEEK...WHICH
WILL ALLOW FOR A CONTINUED CHANCE FOR MAINLY DIURNAL THUNDERSTORMS
THROUGH FRIDAY...ALTHOUGH LOWER CHANCES THAN THOSE SEEN DURING THE
BEGINNING OF THE WEEK. THE UPPER RIDGE WILL EVENTUALLY SPILL
EASTWARD OVER THE MID-SOUTH NEXT WEEKEND...WITH INCREASING HEIGHTS.
THIS WILL BRING AN END TO THE DAILY THUNDERSTORM CHANCES AND ALSO
ALLOW FOR AN INCREASE IN TEMPERATURES. SO NEXT WEEKEND SHOULD BE
RATHER HOT AND CONTINUED HUMID WITH LITTLE CHANCES FOR RAIN.

&&

.MEG WATCHES/WARNINGS/ADVISORIES
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.

JLH
Hazardous weather outlook, Jul 17, 11:10 AM CDT, 7 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1110 AM CDT SUN JUL 17 2005

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-181000-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
1110 AM CDT SUN JUL 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

SHOWERS AND THUNDERSTORMS WILL AGAIN BE LIKELY ACROSS THE MID-SOUTH
THIS AFTERNOON. THE ATMOSPHERE REMAINS VERY MOIST AND UNSTABLE AND
ANY THUNDERSTORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE
HEAVY RAINFALL AND POSSIBLE FLASH FLOODING. THERE WILL BE AN ENHANCED
THREAT FOR FLASH FLOODING IN THE VICINITY OF LOW-LEVEL BOUNDARY
THAT WILL BE STRETCHED ACROSS PORTIONS OF THE MID-SOUTH THIS
AFTERNOON. IN THESE AREAS...THUNDERSTORMS MAY TRAIN ACROSS THE SAME
AREA FOR SEVERAL HOURS AND RESULT IN FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...ALTHOUGH
REGIONAL SPOTTERS...EMERGENCY MANAGERS...AND HAM RADIO OPERATORS
ARE ENCOURAGED TO REPORT ANY FLASH FLOODING THAT OCCURS AND ANY
RAINFALL ACCUMULATIONS THAT EXCEED ONE INCH PER HOUR.

JLH

Nearby

Flash Flood Warnings in Tennessee, 2005Flash Flood Warnings in Mississippi, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.